Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 136, NWS Cheyenne, WY

September 1, 2021Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 1, 2021, 5:06 PM MDT for Morrill County, Nebraska. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2021, 5:06 PM MDT (23:06 UTC)
Expired
Sep 1, 2021, 5:45 PM MDT
In force
39 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Possible
Damage threat
Destructive
Hail
2.75 in
Wind
70.0 mph

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 153 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 5:10 PM MDTHAIL 26 W Bridgeport, NE
Sep 1, 5:15 PM MDTHAIL 1.756 E Bayard, NERECEIVED REPORTS AND PHOTOS OF CRACKED WINDSHIELDS EAST OF BAYARD.
Sep 1, 5:39 PM MDTHAIL 0.72 Sse Angora, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3028 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

684 
WUUS55 KCYS 012306
SVRCYS
NEC123-012345-
/O.NEW.KCYS.SV.W.0136.210901T2306Z-210901T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
506 PM MDT Wed Sep 1 2021

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Central Morrill County in the Panhandle of Nebraska...

* Until 545 PM MDT.

* At 506 PM MDT, a severe thunderstorm was located near Bridgeport
  State Recreation Area, or 27 miles southeast of Scottsbluff, moving
  northeast at 15 mph.

  THIS IS A DESTRUCTIVE STORM FOR Bridgeport.

  HAZARD...Baseball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles.

* Locations impacted include...
  Bridgeport, Bridgeport State Recreation Area, Northport, Angora,
  The Intersection Of Highway 385 And L62 and Court House And Jail
  Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4158 10323 4163 10328 4171 10330 4194 10315
      4193 10295 4164 10282
TIME...MOT...LOC 2306Z 232DEG 14KT 4167 10320 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Mokry
2 follow-up statements
238 
WWUS55 KCYS 012315
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
515 PM MDT Wed Sep 1 2021

NEC123-012345-
/O.CON.KCYS.SV.W.0136.000000T0000Z-210901T2345Z/
Morrill NE-
515 PM MDT Wed Sep 1 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL MORRILL COUNTY...

At 514 PM MDT, a severe thunderstorm was located over Bridgeport
State Recreation Area, or 28 miles southeast of Scottsbluff, moving
northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bridgeport, Bridgeport State Recreation Area, Northport, Angora and
The Intersection Of Highway 385 And L62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4161 10317 4167 10328 4171 10330 4194 10315
      4193 10295 4164 10282
TIME...MOT...LOC 2314Z 232DEG 14KT 4169 10316 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mokry
163 
WWUS55 KCYS 012332
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
532 PM MDT Wed Sep 1 2021

NEC123-012345-
/O.CON.KCYS.SV.W.0136.000000T0000Z-210901T2345Z/
Morrill NE-
532 PM MDT Wed Sep 1 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHWESTERN MORRILL COUNTY...

At 532 PM MDT, a severe thunderstorm was located near Northport, or
27 miles southwest of Alliance, moving northeast at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Angora and The Intersection Of Highway 385 And L62. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4172 10309 4177 10321 4182 10323 4194 10315
      4193 10295 4175 10292
TIME...MOT...LOC 2332Z 232DEG 14KT 4173 10309 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Mokry

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:55 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 1, 2:55 PM MDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
255 PM MDT Wed Sep 1 2021

.SHORT TERM...(This evening through Thursday)
Issued at 217 PM MDT Wed Sep 1 2021

The short term forecast remains on-track through this afternoon
and evening. A subtropical moisture surge continues to move
northward through the central Rockies. Light to moderate rainfall
has developed over northern ranges of Colorado and is now making
its way into southern Wyoming. Forecast guidance remains locked in
showing around 0.25 to 0.5 inches of rain for this event across
most of the forecast area. Stronger thunderstorms are still
expected to develop over western Nebraska this afternoon as
wind fields turn southeasterly advecting surface moisture
northward. CAM guidance has favored one or two supercells forming
in the BFF vicinity and transitioning into perhaps a bowing
segment moving rapidly northeastward this evening. Most of this
stronger activity should exit north of the Nebraska border by
2-4z, leaving general scattered showers and stratiform rain over
the forecast region for the remainder of the evening. Downsloping
and NVA should eradicate most of the precipitation after 6-9z
tonight, leaving a mainly dry early morning on Thursday. The
expectation for Thursday has transitioned to a drier forecast,
with light west to southwest flow in place. A few isolated showers
and possibly a thunderstorm or two could develop over the higher
terrain given a bit of leftover elevated moisture, however PoP
chances have been greatly reduced from prior forecasts.
Temperatures will remain near or below average through the period
given abundant cloud cover and precipitation.

.LONG TERM...(Thursday night through Wednesday)
Issued at 217 PM MDT Wed Sep 1 2021

The next weather system will move through on Friday. This system
will come in the form of a weak trough aloft. Some moisture return
along the leading edge of this system will result in a threat for
showers and thunderstorms during the afternoon hours. The latest
ECMWF is particularly bullish with this threat, with as much as a
quarter of an inch of rain possible over the panhandle of
Nebraska. Zonal flow behind this system will gradually transition
to ridging over the western CONUS by the end of the weekend into
early next week. The only other forecast challenge in the long
term is the potential for elevated winds on Saturday and Sunday.
Given drying in the lower levels, Red Flag conditions may return
to portions of the higher terrain in southeast Wyoming. Dry and
benign weather is expected from early through the middle of next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1125 AM MDT Wed Sep 1 2021

VFR conditions expected to continue across southeast Wyoming and
the Nebraska panhandle over the next few hours. KRWL has started
to receive rain showers, which will propagate eastward toward
KLAR, KCYS, and into the Nebraska panhandle through the evening
into overnight hours. Timing for when the showers will end is
still uncertain, but it should be in the early tomorrow morning
hours. In addition, thunderstorms are possible in the Nebraska
panhandle generally between 00Z and 06Z, with showers continuing
into early morning hours. Strong, gusty winds are possible in the
outflow boundaries of the thunderstorms, as well as MVFR
ceilings.

&&

.FIRE WEATHER...
Issued at 217 PM MDT Wed Sep 1 2021

Expect minimal fire weather concerns over the next few days. Showers
and thunderstorms will result in higher RH values from today through
Thursday as a push of moisture moves through. Another weather system
will move through on Friday bringing a chance of showers and
thunderstorms especially over southeast Wyoming. Expect drying by the
weekend. Stronger winds may result in borderline Red Flag conditions
returning by Saturday or Sunday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TCYS
LONG TERM...TCYS
AVIATION...LK
FIRE WEATHER...MAC
Hazardous weather outlook, Sep 1, 6:05 AM MDT, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
605 AM MDT Wed Sep 1 2021

WYZ103>106-109>117-021215-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
605 AM MDT Wed Sep 1 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous showers and a few thunderstorms are expected
along and west of the Laramie Range today and tonight. Locally
heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101-102-107-108-118-119-021215-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
605 AM MDT Wed Sep 1 2021

This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are possible today and tonight
across much of southeast Wyoming. Severe storms are not expected,
but locally heavy rainfall will be possible with some storms.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Another round of showers and thunderstorms will be possible on
Friday and Friday night.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-021215-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
605 AM MDT Wed Sep 1 2021

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Isolated showers and thunderstorms are possible across the western
Nebraska Panhandle this afternoon and evening, mainly after 3 PM
MDT. A few strong to severe storms are possible with damaging
winds to 60 MPH, quarter size hail and heavy rainfall the primary
hazards.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Another round of showers and thunderstorms will be possible on
Friday and Friday night.

.Spotter information statement...

Spotters are encouraged to report significant weather to the
National Weather Service in Cheyenne.

In the hours before

Special weather statement, Sep 1, 4:38 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
438 PM MDT Wed Sep 1 2021

NEZ019>021-012315-
Scotts Bluff NE-Morrill NE-Banner NE-
438 PM MDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of southeastern Scotts
Bluff, southwestern Morrill and northeastern Banner Counties through
515 PM MDT...

At 438 PM MDT, Doppler radar was tracking a strong thunderstorm over
Redington, or 26 miles southeast of Scottsbluff, moving north at 25
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bayard, Minatare, Chimney Rock State Park, Moomaws Corner, Redington,
South Bayard Junction and McGrew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4153 10317 4151 10341 4186 10352 4188 10316
TIME...MOT...LOC 2238Z 174DEG 21KT 4160 10331

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Mokry
Local storm report, Sep 1, 4:48 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
448 PM MDT WED SEP 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 SE REDINGTON          41.58N 103.29W
09/01/2021  M0.50 INCH       MORRILL            NE   TRAINED SPOTTER

&&

WM

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 4:38 PM MDTSpecial Weather StatementCYSMorrill37 min
Sep 1, 4:49 PM MDTSevere Thunderstorm WarningCYSBanner, Morrill, Scotts Bluff41 min
Sep 1, 5:45 PM MDTSpecial Weather StatementCYSBox Butte30 min
Sep 1, 5:49 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill41 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.